Alert archive / Wyoming / Red Flag Warnings in 2020

Red Flag Warning 9, NWS Riverton, WY

August 5, 20206 counties in Wyoming

NWS Riverton, WY issued this red flag warning at Aug 5, 2020, 2:04 PM MDT for 6 counties in Wyoming. It took effect at Aug 6, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2020, 2:04 PM MDT (20:04 UTC)
In effect from
Aug 6, 2020, 12:00 PM MDT
Expired
Aug 6, 2020, 8:00 PM MDT
In force
8 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Lincoln County, WY, Natrona County, WY, Sublette County, WY, Sweetwater County, WY, Uinta County, WY

The radar

The Riverton/Lander radar (KRIW), 103 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2020-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2020-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
2002 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

088 
WWUS85 KRIW 052004
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
204 PM MDT Wed Aug 5 2020

WYZ278-288-414-060800-
/O.UPG.KRIW.FW.A.0007.200806T1800Z-200807T0200Z/
/O.NEW.KRIW.FW.W.0009.200806T1800Z-200807T0200Z/
Upper Green River Basin/Rock Springs BLM-
East Wind River Mountains/South Shoshone NF-
Salt and Wyoming Ranges/West Zone Bridger Teton NF-
204 PM MDT Wed Aug 5 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT THURSDAY...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from noon to 8 PM MDT Thursday. The 
Fire Weather Watch is no longer in effect.

* IMPACTS: Low Humidities...Hot Temperatures...and Strong Gusty 
  Winds will create erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In Central WY Fire Zone....288.
  In West Central WY Fire Zones...278...414.

* COUNTIES AFFECTED: 
  In Central WY...Fremont.
  In Southwest WY...Sweetwater.
  In West Central WY...Lincoln...Sublette.

* WIND: Southwest 5 to 15 mph with gusts up to 30 mph.

* HUMIDITY: As low as 10 percent.

* TEMPERATURES: Highs 80 to 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ277-279-289-060800-
/O.UPG.KRIW.FW.A.0007.200806T1800Z-200807T0200Z/
/O.NEW.KRIW.FW.W.0009.200806T1800Z-200807T0200Z/
Lincoln and Uinta Counties/Lower Elevations-
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
Granite/Green/Ferris/Rattlesnake Mountains-
204 PM MDT Wed Aug 5 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT THURSDAY...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from noon to 8 PM MDT Thursday. The 
Fire Weather Watch is no longer in effect.

* IMPACTS: Low Humidities...Hot Temperatures...and Strong Gusty 
  Winds will create erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In Central WY Fire Zone....289.
  In Southwest WY Fire Zones...277...279.

* COUNTIES AFFECTED: 
  In Central WY...Fremont...Natrona.
  In Southwest WY...Sweetwater...Uinta.
  In West Central WY...Lincoln.

* WIND: Southwest 10 to 20 mph with gusts up to 30 mph.

* HUMIDITY: As low as 8 percent.

* TEMPERATURES: Highs 85 to 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
2 follow-up statements
009 
WWUS85 KRIW 060745
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
145 AM MDT Thu Aug 6 2020

WYZ278-288-414-070200-
/O.CON.KRIW.FW.W.0009.200806T1800Z-200807T0200Z/
Upper Green River Basin/Rock Springs BLM-
East Wind River Mountains/South Shoshone NF-
Salt and Wyoming Ranges/West Zone Bridger Teton NF-
145 AM MDT Thu Aug 6 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING...

* IMPACTS: Low Humidities...Hot Temperatures...and Strong Gusty 
  Winds will create erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In Central WY Fire Zone....288.
  In West Central WY Fire Zones...278...414.

* COUNTIES AFFECTED: 
  In Central WY...Fremont.
  In Southwest WY...Sweetwater.
  In West Central WY...Lincoln...Sublette.

* WIND: Southwest 10 to 20 mph with gusts up to 30 mph.

* HUMIDITY: As low as 10 percent.

* TEMPERATURES: Highs 80 to 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ277-279-289-070200-
/O.CON.KRIW.FW.W.0009.200806T1800Z-200807T0200Z/
Lincoln and Uinta Counties/Lower Elevations-
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
Granite/Green/Ferris/Rattlesnake Mountains-
145 AM MDT Thu Aug 6 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING...

* IMPACTS: Low Humidities...Hot Temperatures...and Strong Gusty 
  Winds will create erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In Central WY Fire Zone....289.
  In Southwest WY Fire Zones...277...279.

* COUNTIES AFFECTED: 
  In Central WY...Fremont...Natrona.
  In Southwest WY...Sweetwater...Uinta.
  In West Central WY...Lincoln.

* WIND: Southwest 10 to 20 mph with gusts up to 35 mph.

* HUMIDITY: As low as 8 percent.

* TEMPERATURES: Highs 85 to 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
473 
WWUS85 KRIW 070157
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
757 PM MDT Thu Aug 6 2020

WYZ278-288-414-070300-
/O.EXP.KRIW.FW.W.0009.000000T0000Z-200807T0200Z/
Upper Green River Basin/Rock Springs BLM-
East Wind River Mountains/South Shoshone NF-
Salt and Wyoming Ranges/West Zone Bridger Teton NF-
757 PM MDT Thu Aug 6 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

Winds and relative humidities are no longer at critical levels
across most of the area and will continue to decrease this evening.
Thus, the Red Flag Warning will be allowed to expire.


$$

WYZ277-279-289-070300-
/O.EXP.KRIW.FW.W.0009.000000T0000Z-200807T0200Z/
Lincoln and Uinta Counties/Lower Elevations-
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
Granite/Green/Ferris/Rattlesnake Mountains-
757 PM MDT Thu Aug 6 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

Winds and relative humidities are no longer at critical levels
across most of the area and will continue to decrease this evening.
Thus, the Red Flag Warning will be allowed to expire.

$$

http://weather.gov/riverton

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Aug 5, 12:33 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 5, 12:33 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1233 PM MDT Wed Aug 5 2020

.SHORT TERM...(Today through Thursday)
Issued at 400 AM MDT Wed Aug 5 2020

A few clouds over the far north and far south early this morning
with light wind. The forecast issue today will be the isolated to
widely scattered showers and storms that will occur this afternoon
and tonight. CAM models seem to dot the entire region with even
some late night convection in the west. Have tried to incorporate
this into the PoP grids this afternoon through 12Z Thursday.
Outflow wind gusts to 40 mph or so will be the main threat from
storms. Otherwise, light wind today and very warm to hot
temperatures. Highs today will be in the 80s and 90s with 80s in
the west, 60s and 70s in the mountains. Lows tonight will be in
the 50s to lower 60s with 40s in the west.

Thursday will see most of the showers and storms over the north
zones as a shortwave moves through the region. Models increase the
wind speeds over the southwest and parts of the central Thursday
afternoon into the early evening. With the fuels critical in
these places, a Fire Weather Watch has been issued for parts of
central and southwest WY. It will be very warm to hot Thursday
with 80s and 90s, with 80s in the west, and 60s and 70s for the
mountains. Showers and storms to decrease by late Thursday
evening, but a stray one or two could occur after midnight in the
north. Lows Thurs night in the 50s to lower 60s with 40s in the
west.

.LONG TERM...(Friday through Tuesday)
Issued at 400 AM MDT Wed Aug 5 2020

Friday will see the ridge axis across the Dakotas with a trough
over Montana/Idaho region. Models are in good agreement that this
will set up a more southwesterly flow across the forecast area.
There will once again be afternoon showers and thunderstorms
across across the northern third to half of the state, with the
south remaining dry. There will also be the increased afternoon
wind speeds, creating elevated fire weather conditions once again.

Into the weekend, the pattern will be dry for the most part across
the forecast area. There will be some gusty winds along the southern
wind corridor, but not as strong as the mid week winds. PoPs will
remain on the very low side. Precipitation will be mostly
nonexistent through Tuesday, although there isolated showers and
thunderstorms are still possible Saturday. High temperatures will
stay in the 80s to near 90 except in the 70s in the northwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1232 PM MDT Wed Aug 5 2020

All terminals will stay VFR through the period. Isolated showers and
thunderstorms are ongoing and are expected to increase in coverage
this afternoon. These could produce outflow wind of 30 to 40kts.
There could be some late day showers and storms over southwest
Wyoming and have included VCSH. There may be some late night showers
and storms over the far west after 06Z tonight.

&&

.FIRE WEATHER...
Issued AT 400 AM MDT Wed Aug 5 2020

Isolated to widely scattered showers and thunderstorms will occur
this afternoon and evening. Isolated showers and storms will be
possible over the west after midnight. Wind gusts around 40 mph
will occur with most storms. Otherwise, wind will be light today.
On Thursday, breezy areas will occur in the west and south. This
will create the potential for critical fire conditions. Thus, a
Fire Weather Watch has been posted for some zones Thursday
afternoon and early evening. Isolated showers and thunderstorms
will occur over the north half of the area Thursday afternoon and
evening. Temperatures will remain very warm to hot today and
tomorrow.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening for WYZ277>279-288-289-414.

&&

SHORT TERM...AR
LONG TERM...Swanson
AVIATION...Myers
FIRE WEATHER...AR
Hazardous weather outlook, Aug 5, 2:31 AM MDT, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
231 AM MDT Wed Aug 5 2020

WYZ001>020-022>030-061200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
231 AM MDT Wed Aug 5 2020

...Fire Weather Watch for parts of central and southern Wyoming
Thursday afternoon and early evening...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Isolated to widely scattered thunderstorms in the afternoon and
evening. Wind gusts around 40 mph will occur with storms. A few
thunderstorms after midnight in the west.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...Isolated thunderstorms. Elevated fire concerns in parts
of the central and south.

Friday...Isolated thunderstorms. Elevated fire concerns in parts
of the central and south.

Monday and Tuesday...Isolated afternoon and evening thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:03 PM MDTSpecial Weather StatementRIW27 min
Aug 4, 6:26 PM MDTSpecial Weather StatementRIW34 min
Aug 4, 6:54 PM MDTSpecial Weather StatementRIW36 min
Aug 4, 7:27 PM MDTSpecial Weather StatementRIWNatrona33 min
Aug 5, 2:30 AM MDTFire Weather WatchRIWFremont, Lincoln, Natrona, Sublette, Sweetwater, Uinta12 hr
Aug 5, 2:31 PM MDTSpecial Weather StatementRIWWashakie29 min
Aug 5, 3:15 PM MDTSpecial Weather StatementRIWNatrona45 min
Aug 5, 3:24 PM MDTSpecial Weather StatementRIW36 min
Aug 5, 3:50 PM MDTSpecial Weather StatementRIWHot Springs40 min
Aug 5, 4:34 PM MDTSpecial Weather StatementRIWWashakie41 min
Aug 5, 4:51 PM MDTSpecial Weather StatementRIWNatrona39 min

Nearby

Red Flag Warnings in Wyoming, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.